Drug-Induced Itch Management.
Curr Probl Dermatol. 2016;50:155-63
Authors: Ebata T
Drugs may cause itching as a concomitant symptom of drug-induced skin reactions or in the form of pruritus without skin lesions. Drug-induced itch is defined as generalized itching without skin lesions, caused by a drug. Itching associated with drug-induced cholestasis is among the common dermatologic adverse events (dAEs) that induce itching. Some drugs such as opioids, antimalarials, and hydroxyethyl starch are known to induce itching without skin lesions. The clinical features and underlying proposed mechanisms of itching caused by these drugs have been specifically investigated. The recent application of targeted anticancer drugs has increased the survival rate of cancer patients. These new agents cause significant dAEs such as acneiform rashes, dry skin, hand-foot syndrome, paronychia, and itching. Itching is a common side effect of epidermal growth factor receptor inhibitors. Though not life-threatening, these dAEs have a negative impact on a patient's quality of life, leading to dose reduction and possibly less effective cancer therapy. It is important to provide an effective supportive antipruritic treatment without interruption of the administration of these drugs. This chapter concludes by describing basic measures to be taken for diagnosis and treatment of drug-induced itch. The principle of treatment is discontinuation of suspected causative drugs in general except for anticancer medications. In case itching lasts long after drug withdrawal or the causative drug cannot be stopped, vigorous symptomatic antipruritic treatment and specific therapies for different types of drug-induced itch should be undertaken.
PMID: 27578085 [PubMed - indexed for MEDLINE]